Advertisement

How can my medications cause diarrhea?

Lawrence S. Friedman, MD
Gastroenterology
A number of drugs, both prescription and over the counter, can cause diarrhea as a side effect. The most common culprits include antibiotics, antacids containing magnesium, and some blood pressure and heart medications. Because antibiotics kill some of the naturally occurring gastrointestinal (GI) bacteria, the gut becomes more vulnerable to attack by Clostridium difficile, a bacterium that produces toxins that can cause diarrhea. The Centers for Disease Control and Prevention reported the emergence of a new, more virulent strain of C. difficile that causes more serious -- and more often deadly -- disease.

Continue Learning about Diarrhea

Coping with Traveler’s Diarrhea
Coping with Traveler’s Diarrhea
In 1984 Parker Bros. launched an Atari game that offered a new set of thrills: It was a treasure-hunting, puzzle-solving adventure called Montezuma's ...
Read More
What is chronic functional diarrhea?
William B. Salt II., MDWilliam B. Salt II., MD
A functional gastrointestinal disorder in which diarrhea is the predominant symptom is called chroni...
More Answers
When should I see a doctor about diarrhea and bloating?
Penn MedicinePenn Medicine
Diarrhea and bloating are usually caused by bacteria, viruses, parasites, certain medicines, food in...
More Answers
Are There Side Effects to Having a Gallbladder Removed?
Are There Side Effects to Having a Gallbladder Removed?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.